Photophobia is a condition in which you are unable to tolerate light. When you have photophobia, any light source such as street lamp, headlight, sunlight, fires and fluorescent light can cause discomfort.
The level of discomfort will further depend on the severity of your photophobia. Some people are only discomforted by bright lights but in extreme cases, any source of light can agonize.
Photophobia typically causes a need to squint and close the eyes and it is often accompanied by headache or nausea. This kind of condition is fairly common and occurs in all ages, young and old.
What causes Photophobia?
Photophobia is not an eye disease but a symptom of many possible causes.
- Large Pupils - Pupil is the black portion of the eye that regulates the amount of light entering eyes. It adapts accordingly to the amount of light that is available in our environment. People who are having larger pupil automatically indulges more light, thus are more sensitive to light.
- Migraines - Any type of light or sound stimulants are extremely painful to migraine sufferers as migraines frequently cause both photophobia and hyperacusis (sensitivity to sounds). That is the main reason why patients prefer to stay in dark and silent room when migraine hits.
- Refractive surgeries generally cause patient to be intolerable to light for weeks. Some can develop transient photophobia which has to be treated with medication.
- Cataracts (clouding of lens)
- Chalazion (it is a painless bump that gets formed underneath the eyelid)
- Thyroid condition (thyroid eye disease)
- Deficiency of beta carotene and lutein
- Total color deficiency, also known as achromatopsia (seeing in only shades of grey), cause intolerance toward light due to defective cone cells.
- Pink eye (inflammation of conjunctiva)
- Retinal detachment
- Contact lenses irritation
- Drug abuse
- Sunburn in eyes
- Computer vision syndrome
- Glaucoma (elevated eye pressure)
- Keratoconus (abnormal thinning of the cornea)
- Eye strain
- Medications like anti-malarial drugs, antihistamines, digoxin and some blood pressure medications can cause photophobia
- Other conditions such as some kind of poisoning, rabies and keratitis can lead to grey rather than colored vision in addition to photophobia.
If you have a habit of reading drug label, you will notice that numerous medications include ‘increased photophobia’ somewhere in their long list of side effects.
Many drugs alter our nervous system which causes the pupil to become larger and allows additional light into the eye.
Some of the common medications which are known to cause photophobia include antibiotics such as tetracycline and doxycycline, antiviral drugs such as iodxuridine and trifluridine, motion sickness drugs such as scopolamine, diabetic drugs such as glyburide and chlorpropamide, and any medications that dilute the pupil.
Symptoms of Photophobia
Here are some of the signs that will show that your photophobia might have increased:
- Pain in the eye
- Need to squint
- Excessive tearing
- Neck stiffness
- Need to close eyes frequently
- Burning sensation in the eye